Nine dogs undergoing general anaesthesia for various procedures between April and May 2015 at the University of Liverpool Small Animal Teaching Hospital experienced suspected anaphylaxis following intravenous administration of 20 mg/kg amoxicillin clavulanate. Common clinical signs, which developed during or immediately after antibiotic administration, included periorbital and muzzle oedema, erythematous wheals and moderate to severe hypotension. Each of these cases was anaesthetised by different people so a standardised intervention protocol was not employed. However, treatment generally consisted of discontinuation of antibiotic administration, anti-histamine administration, intravenous crystalloid fluid therapy and sympathomimetic drugs depending on severity of hypotension. All nine dogs recovered uneventfully from general anaesthesia although some mild dermatological signs persisted for several hours after recovery. No long-term complications have been reported. The two most severely affected cases are described in detail in this report and the rest are summarised in Table 1.
- Amoxicillin Clavulanate
- Received January 21, 2016.
- Revision received March 10, 2016.
- Accepted March 20, 2016.
- British Veterinary Association
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.